Eating too much and not exercising enough are the main reasons people put on extra pounds. However, some prescription and over-the-counter medications also can cause weight gain. You might gain as much as a pound a week. If you feel your pants getting tighter and you haven't changed your exercise and diet regimen, ask your doctor about your medications.
The most common prescription medications to cause weight gain include drugs that treat depression, heartburn, bipolar disorder, high blood pressure, and diabetes. Birth control pills and high doses of, or long-term therapy with, corticosteroids also can cause weight gain.
Some over-the-counter medications, including antihistamines, anti-inflammatories, sleeping pills, and drugs to prevent motion sickness, can lead to weight gain if taken regularly.
In some cases, it takes months for extra pounds to emerge as a side effect. Some drugs, though, can trigger weight gain within a week. Weight gain of any kind increases the risk of a variety of health problems, including high blood pressure, type 2 diabetes, and heart disease.
In addition, unexpected weight gain also ranks among the main reasons people stop taking some medicines.
Drugs that cause weight gain usually do so by either increasing appetite, slowing down resting metabolism, or causing fluid retention.
Whatever the reason, any weight that’s gained can be lost—or not gained in the first place—by eating less and exercising more.
To deal effectively with medication-related weight gain, call your doctor if you suspect you’re adding extra pounds because of a medication you’re taking. Don't abruptly stop taking the medication before you consult with your doctor.
Your Family's Health